Wyoming, 2014

Damaging Wind in Wyoming, September 8, 2014

September 8, 2014 · NWS RIW · 1 event in 1 county or zone

Thunderstorms erupted in western Natrona County near the Rattlesnake Hills and moved east toward Casper. One storm strengthened rapidly and then quickly collapsed west of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms erupted in western Natrona County near the Rattlesnake Hills and moved east toward Casper. One storm strengthened rapidly and then quickly collapsed west of town. Outflow wind from the collapsing storm gusted between 50 and 64 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 8, 1:51 PM MST, 10 minutes earlier.

Area forecast discussion, Sep 8, 1:51 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
251 PM MDT MON SEP 8 2014

.SHORT TERM...TONIGHT AND TUESDAY

MOISTURE SURGING NWD OVER THE PAST 12 HOURS INTO NRN UT AND ALSO
INTO CENTRAL NV AHEAD OF OUR TROUGH COMING ON THE WEST COAST. THIS
TROUGH IS EXPECTED TO OPEN UP AND MOVE EAST ACROSS OUR AREA DURING
THE DAY TUESDAY. WEAK RIPPLES AHEAD OF IT AND SEVERAL JET STREAKS
WILL HELP AID IN CONVECTION. ONE MAY PROVIDE SOME SUPPORT IN OUR NRN
ZONES THIS EVENING AND THEN MOVING ACROSS THE SOUTH TONIGHT INTO
TUESDAY MORNING. BEST MOISTURE AND LIFT WILL BE ACROSS THE SOUTH
WHERE SHOWERS AND THUNDERSTORMS ARE LIKELY TONIGHT AND ACROSS OUR
FAR SERN ZONES INTO TUESDAY MORNING. HOW FAR NORTH THIS SRN BAND
GETS IS ONE OF THE CHALLENGES. COULD SEE IT KNOCKING ON THE DOORSTEP
OF LANDER AND RIVERTON BY MORNING BEFORE IT GETS SHUNTED OFF TO THE
SE. RAINFALL IN THE FAR SOUTH...ESPECIALLY THE SOUTH HALF OF
SWEETWATER COUNTY COULD EASILY TALLY A QUARTER TO HALF INCH WITH
LOCAL ONE INCH AMOUNTS. THE EXPECTED CONVECTION IN THE FAR WEST WILL
ALSO HAVE TO BE WATCHED AS IT MOVES INTO THE DIVIDE AREA OVERNIGHT.
BEEFED UP POPS IN A LOT OF THE WEST AND SOUTH TO ACCOMMODATE THIS.
THE COLD AIR TO OUR NORTH IS ALREADY INTO NRN MT AND WE EXPECT IT TO
MAKE IT TO THE NRN WYO BORDER BY 12Z OR SO. THE FRONT WILL DROP
SLOWLY SOUTH THROUGH MOST OF OUR NRN ZONES TUESDAY MORNING AND THEN
DOWN INTO NATRONA COUNTY DURING THE AFTERNOON. FRONT MAY ALSO EDGE
INTO THE NRN WIND RIVER BASIN AT SOME POINT IN THE MID TO LATE
AFTERNOON. SHOWER AND THUNDERSTORMS WILL BE ON THE INCREASE ACROSS
THE NRN MOUNTAINS DURING THE DAY TUESDAY WITH SHOWERS AND ISOLATED
THUNDERSTORMS STARTING TO MOVE INTO THE LOWER ELEVATIONS OF THE
NORTH LATE IN THE DAY. STORMS TODAY WILL STILL HAVE TO BE WATCHED
FOR STRONG WIND GUSTS WITH TEMP/DP SPREADS ALREADY EXCEEDING 40
DEGREES...ESPECIALLY EAST OF THE DIVIDE. HIGHER MOISTURE LEVELS WILL
LIKELY RESULT IN LESS GUSTY STORMS TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY

AN INTERESTING AND CHALLENGING BEGINNING TO THE FORECAST PERIOD WITH
A SUDDEN INTRODUCTION INTO THE FIRST ROUND OF WYOMING WINTER. THE
FIRST OF TWO SLUGS OF COLDER TEMPERATURES AND INCREASED MOISTURE
IMPACTS THE FORECAST AREA TUESDAY NIGHT...ESPECIALLY NORTHEASTERN
WYOMING. MUCH COLDER AIR IS ASSOCIATED WITH THIS SYSTEM...BRINGING
SNOWFALL ACROSS THE NORTHERN MOUNTAINS. AS THE SYSTEM DEEPENS ON
WEDNESDAY...EXPECT CONTINUED SHOWER ACTIVITY ACROSS THE NORTHEAST.
SNOWFALL COULD BE SIGNIFICANT AT TIMES...AND MAY HAVE ADVERSE
IMPACTS ON ROADWAYS. SNOWFALL ON WEDNESDAY THROUGH WEDNESDAY NIGHT
COULD BE SIGNIFICANT...ESPECIALLY OVER THE BIG HORN MOUNTAINS. SOME
AREAS COULD SEE 6 TO 12 INCHES WITH THIS EVENT...WITH ISOLATED AREAS
EXPERIENCING MORE SIGNIFICANT SNOWFALL. NO HIGHLIGHTS ARE CURRENTLY
IN EFFECT FOR ANY PORTION OF NORTHEASTERN WYOMING...THOUGH THE
SCENARIO CONTINUES TO BE MONITORED.

IN ADDITION...COOLING TEMPERATURES WILL BRING SOME SUB FREEZING
TEMPERATURES WEDNESDAY NIGHT...ESPECIALLY ACROSS THE NORTHERN THIRD
OF THE FORECAST AREA. THESE COOLER TEMPERATURES MAY PRODUCE A
KILLING FROST FOR ASSOCIATED VEGETATION. AS THE FIRST SURGE OF
MOISTURE LEAVES THE AREA...THE NEXT SURGE WILL BE RIGHT ON ITS
HEELS...IMPACTING NORTHERN WYOMING ON THURSDAY.

THE SECOND SURGE OF MOISTURE WILL MOVE INTO THE AREA THURSDAY
MORNING...KEEPING MORE WIDESPREAD SHOWER ACTIVITY ACROSS THE
NORTHEASTERN HALF OF THE FORECAST AREA...AND CONTINUING THE TREND OF
COOLING TEMPERATURES. ADDITIONAL LOCATIONS MAY EXPERIENCE A KILLING
FROST THURSDAY NIGHT...WITH SUBFREEZING TEMPERATURES EXPECTED TO
IMPACT THE VAST MAJORITY OF THE FORECAST AREA. SNOWFALL WILL
CONTINUE ACROSS THE NORTHEAST...WITH ANOTHER ROUND OF SIGNIFICANT
PRECIPITATION POSSIBLE. STAY TUNED FOR ADDITIONAL UPDATES REGARDING
THESE TWO UPCOMING SYSTEMS.

ONCE THESE SYSTEMS EXIT THE AREA ON FRIDAY...A MORE BENIGN WEATHER
PATTERN DEVELOPS. BUILDING NORTHWEST FLOW ASSOCIATED WITH AN AREA OF
HIGH PRESSURE WILL BE IN PLACE...WITH DRY AND WARMING CONDITIONS
EXPECTED INTO EARLY NEXT WEEK.

&&

.AVIATION.../00Z ISSUANCE/

SHOWERS AND STORMS WILL CONTINUE TO DEVELOP AND INCREASE IN COVERAGE
THIS AFTERNOON AND EVENING ACROSS WESTERN AND SOUTHERN WY.
WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE OVERNIGHT
ACROSS SWEETWATER COUNTY WITH LESS COVERAGE THE FURTHER NORTH YOU
GO. LOCAL MVFR CONDITIONS MAY OCCUR IN STRONGER STORMS. WIND GUSTS
TO 40 KNOTS WILL BE LIKELY IN AND NEAR STORMS THROUGH THIS EVENING.
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE LIKELY FROM KRKS TO KCPR
TUESDAY MORNING WITH MORE ISOLATED COVERAGE FURTHER NORTHWEST.
SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE MOUNTAINS TUESDAY
AFTERNOON AS A NEW COLD FRONT SLIDES SOUTH INTO NORTH CENTRAL
WYOMING.

&&

.FIRE WEATHER...

ELEVATED FIRE CONCERNS WILL CONTINUE INTO THE EVENING HOURS MAINLY
EAST OF THE DIVIDE WHERE IT REMAINS WARM AND DRY WITH MIN RH'S IN
THE TEENS AND WHERE ISOLATED GUSTY THUNDERSTORMS MOVE ACROSS THE
AREA. MOISTURE LEVELS INCREASE CONSIDERABLY LATER TONIGHT AND
TUESDAY WITH MIN RH'S GENERALLY IN THE 30S AND 40S WITH A FEW 20S IN
THE FAR WEST. A COLD FRONT WILL SPREAD MUCH COLDER AIR SOUTH TUESDAY
INTO WEDNESDAY ACROSS ALL BUT THE SOUTHWEST ELIMINATING MOST FIRE
WEATHER CONCERNS. HOWEVER...MIN RH'S WILL BE DOWN INTO THE 20S IN
THE SOUTHWEST EACH AFTERNOON WITH SOME BREEZY CONDITIONS AT TIMES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...BRANHAM
AVIATION...SKRBAC
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Sep 8, 1:03 PM MST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
203 PM MDT MON SEP 8 2014

WYZ001>020-022>030-091200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
203 PM MDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...
MAINLY ACROSS THE WESTERN AND SOUTHERN HALF OF THE FORECAST AREA.
HEAVY RAIN WILL BE POSSIBLE WITH SOME STORMS ACROSS THE SOUTH...GUSTY
WINDS TO THE NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SOUTH.
ISOLATED SHOWERS AND STORMS CENTRAL AND NORTH. WIDELY
SCATTERED TO SCATTERED SHOWERS AND ISOLATED STORMS TUESDAY NIGHT...
WITH SNOW SHOWERS POSSIBLE ABOVE 8500 FEET IN THE HIGHER REACHES OF
THE NORTHERN MOUNTAINS.

WEDNESDAY AND THURSDAY...A STRONG CANADIAN COLD FRONT WILL BRING THE
POTENTIAL FOR SIGNIFICANT SNOW IN THE NORTHERN BIGHORN RANGE AND
BEARTOOTH PLATEAU...ALONG WITH HAZARDOUS WINTER DRIVING CONDITIONS
OVER MOUNTAIN PASSES. A FEW INCHES OF SNOW MAY ACCUMULATE IN THE
LOWER ELEVATIONS ACROSS NORTHERN WYOMING WEDNESDAY NIGHT AND THURSDAY
MORNING...MAINLY ALONG AND NORTH OF INTERSTATE 90 ACROSS JOHNSON
COUNTY AND IN THE CODY FOOTHILLS.

FRIDAY...A WIDESPREAD FREEZE OR FROST POSSIBLE ACROSS THE LOWER
ELEVATIONS OF CENTRAL WYOMING FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Sep 8, 12:43 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
143 PM MDT MON SEP 8 2014

WYZ008-009-091000-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-
143 PM MDT MON SEP 8 2014

...SIGNIFICANT SNOW EXPECTED IN THE BIGHORN MOUNTAINS WEDNESDAY
THROUGH THURSDAY...

IT APPEARS THE INGREDIENTS ARE COMING TOGETHER FOR A SIGNIFICANT
LATE SUMMER SNOWSTORM FOR THE BIGHORN MOUNTAINS BEGINNING AS
EARLY AS LATE TUESDAY NIGHT AND CONTINUING THROUGH THURSDAY.
A COLD...MOIST AIRMASS OVER SOUTHERN CANADA IS EXPECTED TO DROP SOUTH
INTO NORTHERN WYOMING TUESDAY NIGHT AND WEDNESDAY WITH AN EVEN
STRONGER SURGE OF COLDER AIR ARRIVING WEDNESDAY NIGHT AND THURSDAY.
SNOW LEVELS WILL LIKELY START OUT NEAR PASS LEVEL TUESDAY NIGHT AND
WEDNESDAY AND THEN FALL TO THE VALLEY FLOOR BY THURSDAY MORNING.
INDICATIONS ARE THAT THE COLDEST AIR AND HEAVIEST SNOW WILL FALL
WEDNESDAY NIGHT AND THURSDAY. EARLY FORECASTS POINT TOWARDS
WIDESPREAD SNOWFALL OF 6 TO 12 INCHES FOR THE NORTHERN BIGHORN
MOUNTAINS WITH LESSER AMOUNTS FURTHER SOUTH. FAVORED NORTHWEST FACING
SLOPES COULD RECEIVE OVER A FOOT BY THE TIME THE STORM IS OVER.

STAY TUNED FOR FURTHER STATEMENTS AND POSSIBLE WINTER WEATHER
HIGHLIGHTS FOR THE AREA. TRAVELLERS...RANCHERS AND OTHERS WITH
OUTDOOR INTERESTS SHOULD PREPARE NOW FOR THIS ABRUPT CHANGE TO
WINTER LIKE CONDITIONS OVER THE NEXT COUPLE DAYS.

WYZ002-091000-
ABSAROKA MOUNTAINS-
143 PM MDT MON SEP 8 2014

...HEAVY SNOW POSSIBLE OVER THE BEARTOOTH PLATEAU WEDNESDAY AND
THURSDAY...

A STRONG EARLY SEASON COLD FRONT WILL MOVE INTO THE AREA TUESDAY
INTO TUESDAY NIGHT WITH AN EVEN STRONGER AND COLDER SYSTEM ARRIVING
WEDNESDAY NIGHT. IT APPEARS THE POTENTIAL EXISTS FOR HEAVY SNOW
OVER THE BEARTOOTH PLATEAU INCLUDING HIGHWAY 212 OVER BEARTOOTH PASS
WEDNESDAY INTO THURSDAY. THE HIGHEST LIKELIHOOD OF HEAVY SNOW
APPEARS TO BE WEDNESDAY NIGHT AND THURSDAY. EARLY INDICATIONS POINT
TOWARDS 4 TO 8 INCHES OF SNOW ABOVE 9000 TO 10000 FEET WITH LOCAL
AMOUNTS UP TO A FOOT. SNOW LEVELS WILL DROP TO VALLEY FLOOR BY
THURSDAY MORNING SO EVEN THE FOOTHILL AREAS COULD SEE A COUPLE
INCHES.

TRAVELLERS...RANCHERS AND OTHERS WITH OUTDOOR INTERESTS SHOULD BE
PREPARED FOR THIS ABRUPT CHANGE TO WINTER LIKE CONDITIONS OVER THE
NEXT COUPLE DAYS. STAY TUNED FOR FUTURE STATEMENTS AND POSSIBLE
WINTER HIGHLIGHTS.

SKRBAC
Special weather statement, Sep 8, 1:34 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
234 PM MDT MON SEP 8 2014

WYZ020-022-082115-
CASPER MOUNTAIN WY-NATRONA COUNTY LOWER ELEVATIONS WY-
234 PM MDT MON SEP 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NATRONA COUNTY UNTIL 315
PM MDT...

AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EMIGRANT GAP...OR 15 MILES WEST OF CASPER...
MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
EMIGRANT GAP AROUND 245 PM MDT.
U.S. HWY 20/26 MILE MARKER 10 AROUND 250 PM MDT.
NATRONA COUNTY AIRPORT AROUND 255 PM MDT.
RED BUTTES VILLAGE AND U.S. HWY 220 MILE MARKER 110 AROUND 300 PM
MDT.
PARADISE VALLEY...CENTRAL WYOMING FAIRGROUNDS AND MILLS AROUND 305 PM
MDT.
CASPER...JCT I25 AND HWY 20...CASPER EVENTS CENTER...HOGADON SKI AREA
AND I25 EXIT 191 AROUND 310 PM MDT.
EASTRIDGE MALL AROUND 315 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 177 AND
196.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4291 10609 4267 10613 4275 10675 4293 10673
TIME...MOT...LOC 2034Z 276DEG 20KT 4283 10662

SKRBAC
Special weather statement, Sep 8, 1:57 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
257 PM MDT MON SEP 8 2014

WYZ020-022-082130-
CASPER MOUNTAIN WY-NATRONA COUNTY LOWER ELEVATIONS WY-
257 PM MDT MON SEP 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NATRONA COUNTY UNTIL 330
PM MDT...

AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CASPER...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. THE CASPER AIRPORT REPORTED A WIND GUST NEAR 50
MPH AT 251 PM MDT.

THIS STORM WILL BE NEAR...
EASTRIDGE MALL AROUND 300 PM MDT.
EVANSVILLE AROUND 305 PM MDT.
I25 EXIT 182 AND EDNESS K WILKINS STATE PARK AROUND 310 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 176 AND
201.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4272 10644 4298 10643 4299 10607 4298 10606
      4270 10607
TIME...MOT...LOC 2057Z 269DEG 27KT 4284 10633

SKRBAC

The radar

The Riverton/Lander radar (KRIW), 164 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
September 8, 2:01 PM MST
Where
Natrona County, (Cpr)natrona Co Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.900, -106.470

Outflow from a collapsing thunderstorm produced a 10-minute stretch of wind gusts from the west-southwest that exceeded 50 mph. The ASOS at Casper-Natrona County International Airport measured a peak speed of 64 mph at 1401MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543949.